Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 242, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2018, 2:17 PM MDT for Laramie County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2018, 2:17 PM MDT (20:17 UTC)
- Expired
- Aug 6, 2018, 3:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:55 AM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 6, 11:55 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1155 AM MDT Mon Aug 6 2018 SHORT TERM...(Today & Tonight) Issued at 412 AM MDT Mon Aug 6 2018 Weak low-level upslope, combined with ample surface moisture owing to recent rainfall has resulted in fairly rapid development of low level stratus and areas of fog from southeast WY into the southern NE Panhandle. High-resolution guidance suggests improvement by the 15z-18z time frame. Nonetheless, this will have an impact on highs today especially with fairly cool thermal profiles overhead. Today will be considerably cooler than the last few days, but still warm with daytime high temperatures in the 70s. A few strong to severe thunderstorms are possible once again today along/east of the Laramie Range. An active pattern will persist w/ northwest flow aloft associated with a mid-level shortwave sliding across eastern WY into western SD/NE later today. A moist boundary layer characterized by dew points 55-60F over the high plains will be maintained today by easterly low-level upslope flow, supporting CAPEs around 1500-2000 J/kg by 21z. Shear profiles similar to days past with 40-50 knot 0-6 km shear vectors, so organized convection is possible with large hail/damaging winds the primary hazards. .LONG TERM...(Tuesday - Sunday) Issued at 412 AM MDT Mon Aug 6 2018 In general, a warmer and drier period of weather should prevail as upper-level ridging builds across the western CONUS. An occasional disturbance/ridge-runner will yield a convective risk from time to time, but do not expect to see any organized precipitation chances through the extended forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1140 AM MDT Mon Aug 6 2018 The main concern with this TAF issuance is the timing of the convection this afternoon and whether or not fog will redevelop again overnight. Latest satellite loop was showing a band of thunderstorms continuing to lift north towards KCDR. This cluster of thunderstorms will produce some areas of heavy rainfall, but should gradually lift out of this area by mid afternoon. KCYS also stands a good chance of seeing a few thunderstorms today based on the amount ACCAS in place. Not as confident about KLAR, but KSNY, KBFF and KAIA, could see more thunderstorms towards evening as storms develop along the front range. We will make more adjustments to the ceilings and vsby tonight in later TAF issuances, based on where the rainfall occurs this afternoon. && .FIRE WEATHER... Issued at 412 AM MDT Mon Aug 6 2018 Scattered showers and thunderstorms are expected once again along/ east of the Laramie Range this afternoon. Gusty/erratic winds will likely accompany some of this activity. Otherwise, cooler today w/ RH values well outside of critical thresholds. Warmer & drier days are ahead, but wind speeds will be light and insignificant through much of the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...WM SHORT TERM...CLH LONG TERM...CLH AVIATION...REC FIRE WEATHER...CLH
Hazardous weather outlook, Aug 6, 6:35 AM MDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 635 AM MDT Mon Aug 6 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 071245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 635 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog can be expected this morning across portions of southeast Wyoming and the western Nebraska Panhandle. Visibilities may occasionally be reduced to one half mile or less. Caution is advised on area roadways. Scattered showers and thunderstorms are expected this afternoon and evening. A few storms may be strong to severe, mainly along and east of the Laramie Range. Large hail and damaging winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>115-071245- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 635 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog can be expected this morning across portions of south central Wyoming. Visibilities may occasionally be reduced to one half mile or less. Caution is advised on area roadways. Scattered showers and thunderstorms are expected this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 6, 10:16 AM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 AM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 2 S CHEYENNE 41.12N 104.79W
08/06/2018 M1.00 INCH LARAMIE WY NWS EMPLOYEE
&&
DDEALLocal storm report, Aug 6, 10:19 AM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 AM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 2 S CHEYENNE 41.12N 104.79W
08/06/2018 M1.50 INCH LARAMIE WY NWS EMPLOYEE
&&
DDEALLocal storm report, Aug 6, 10:27 AM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 AM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 5 S CHEYENNE 41.07N 104.79W
08/06/2018 E1.75 INCH LARAMIE WY PUBLIC
&&
DDEALSpecial weather statement, Aug 6, 1:51 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Cheyenne WY 151 PM MDT MON AUG 6 2018 WYZ117-118-062030- Central Laramie County WY-South Laramie Range Foothills WY- 151 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 230 PM MDT... At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near Warren AFB, or 7 miles west of Cheyenne, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Warren Af Base, Warren AFB, Frontier Park and Ranchettes. This includes the following highways... Interstate 25 in Wyoming between mile markers 8 and 16. Interstate 80 in Wyoming between mile markers 354 and 361. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4112 10501 4122 10496 4123 10480 4108 10481 TIME...MOT...LOC 1951Z 273DEG 8KT 4116 10494 Cox
Local storm report, Aug 6, 2:06 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL 1 NW CHEYENNE 41.16N 104.81W
08/06/2018 M1.00 INCH LARAMIE WY NWS EMPLOYEE
NWS EMPLOYEE REPORT NICKLE TO QUARTER SIZED HAIL
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:01 PM MDT | Special Weather Statement | CYS | Niobrara | 29 min |
| Aug 5, 6:35 PM MDT | Special Weather Statement | CYS | Niobrara | 40 min |
| Aug 5, 8:32 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Aug 6, 12:21 AM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| Aug 6, 1:51 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| Aug 6, 1:58 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 47 min |
| Aug 6, 2:49 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
| Aug 6, 3:42 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Aug 6, 3:59 PM MDT | Special Weather Statement | CYS | Converse | 46 min |
| Aug 6, 4:42 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara, Platte | 33 min |
| Aug 6, 5:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 16 min |
| Aug 5, 6:05 PM MDT | Special Weather Statement | CYS | Banner | 25 min |
| Aug 5, 6:15 PM MDT | Special Weather Statement | CYS | Kimball | 45 min |
| Aug 5, 7:09 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 36 min |
| Aug 5, 7:33 PM MDT | Special Weather Statement | CYS | Dawes | 42 min |
| Aug 5, 9:54 PM MDT | Special Weather Statement | CYS | Dawes | 51 min |
| Aug 6, 12:41 AM MDT | Special Weather Statement | CYS | Kimball | 34 min |
| Aug 6, 3:26 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Sioux | 49 min |
| Aug 6, 3:40 PM MDT | Special Weather Statement | CYS | Box Butte | 50 min |
| Aug 6, 3:56 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 49 min |
| Aug 6, 4:33 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 42 min |
| Aug 6, 5:08 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 26 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.